North Dakota, 2007

Damaging Winds in North Dakota, July 13, 2007

July 13, 2007 · NWS BIS · 2 events in 2 counties and zones

In the late afternoon and early evening hours of July 13th, a severe thunderstorm developed and moved across parts of north central North Dakota. One severe thunderstorm warning was issued during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon and early evening hours of July 13th, a severe thunderstorm developed and moved across parts of north central North Dakota. One severe thunderstorm warning was issued during the early evening. Reports of severe thunderstorm wind gusts were received across Rolette and Pierce counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI JUL 13 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
COLD FRONT ACROSS SOUTHERN MANITOBA/SASKATCHEWAN WILL SLIDE
SOUTHEAST INTO NORTHERN NORTH DAKOTA TONIGHT AND ACROSS THE REGION
BY SATURDAY SO ALTHOUGH SATURDAY WILL BE COOLER...THE HEAT NEXT WEEK
REMAINS THE MAIN WEATHER STORY. SHORTWAVE MOVING THROUGH UPPER LOW
OVER HUDSON BAY WILL GIVE THE FRONTAL SYSTEM SUPPORT FOR SCATTERED
THUNDERSTORMS THIS EVENING ACROSS THE NORTH CENTRAL. BY SATURDAY THE
FRONT WILL OUTRUN ITS SUPPORT ALOFT SO EXPECT A FEW DEGREES COOLER
ACROSS THE REGION WITH NO WEATHER. ON SUNDAY THE FRONT WILL RETURN
AS A WARM FRONT. NEXT CHC FOR THUNDERSTORMS ON SUNDAY NIGHT NIGHT AS
COLD FRONT PUSHES INTO THE STATE AND AGAIN MONDAY NIGHT WITH
SHORTWAVE TOPPING THE RIDGE. KEPT THE CHC IN THE SOUTHWEST SUNDAY
NIGHT AS ITS CLOSER TO UPPER SHORT WAVE PATH AND IN THE EAST MONDAY
NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY
12Z GFS WAS SIMILAR TO THE 00Z ECMWF...BUT THE 12Z ECMWF NOW QUITE A
BIT DIFFERENT IN THE EASTERN PACIFIC AND THE PACIFIC NORTHWEST.
HOWEVER...BOTH MODELS STILL SUPPORT AN UPPER RIDGE ACROSS THE
NORTHERN PLAINS THROUGH FRIDAY. ECMWF SOLUTION WOULD SUGGEST
TEMPERATURES MAYBE A BIT COOLER...WITH MORE THREAT OF THUNDERSTORM
ACTIVITY. HOWEVER...WILL STICK WITH THE GFS SOLUTION FOR NOW AND
KEEP TEMPERATURES IN THE UPPER 80S AND 90S THROUGH THE SHORT TERM. A
COUPLE SMALL CHANCES FOR THUNDER...BUT NOTHING SUBSTANTIAL OR
WIDESPREAD APPARENT AT THIS TIME.

&&

.AVIATION...
STRONG UPPER RIDGE CONTINUES ACROSS THE NORTHERN PLAINS WITH A
FAIRLY DRY AND STABLE AIRMASS ACROSS THE FORECAST AREA. A SURFACE
TROUGH AND COOL FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA THIS
AFTERNOON AND EVENING BRINGING A SMALL CHANCE FOR THUNDERSTORMS
THROUGH EARLY EVENING IN THE EAST. OTHERWISE...THE AFTERNOON CUMULUS
CLOUDS SHOULD GIVE WAY TO MAINLY CLEAR SKIES OVERNIGHT. OUTSIDE OF
ISOLATED THUNDERSTORMS...GOOD VFR CONDITIONS EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JF
Hazardous weather outlook, Jul 13, 3:54 AM CST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
454 AM CDT FRI JUL 13 2007

NDZ001-009-017>020-031>034-040>046-141000-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-
454 AM CDT FRI JUL 13 2007 /354 AM MDT FRI JUL 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY NIGHT INTO MONDAY MORNING SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE IN THE SOUTHWEST CORNER OF THE STATE.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NDZ002>005-010>013-021>023-025-035>037-047-048-050-051-141000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
454 AM CDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING PRIMARILY ALONG AND EAST OF A LINE FROM
MINOT TO JAMESTOWN. AN UPPER LEVEL SYSTEM APPROACHING FROM THE
NORTH WILL HELP DESTABILIZE THE ATMOSPHERE LEADING TO THUNDERSTORM
INITIATION. AT THIS TIME LOW LEVEL MOISTURE IS SOMEWHAT LIMITED
BUT THERE WILL STILL BE A RISK OF LARGE HAIL AND DAMAGING WINDS IF
THUNDERSTORMS DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE PRIMARILY ACROSS EAST AND NORTH
CENTRAL NORTH DAKOTA ON MONDAY NIGHT AND TUESDAY MORNING WHEN THE
NEXT SYSTEM MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK MAY BE ACTIVATED LATE THIS AFTERNOON
AND EVENING PRIMARILY ACROSS PARTS OF EAST AND NORTHEAST NORTH
DAKOTA IF THUNDERSTORMS DO DEVELOP AND REACH SEVERE LIMITS.
SPOTTERS SHOULD REPORT ALL SEVERE HAIL AND SEVERE WIND REPORTS TO
THE NATIONAL WEATHER SERVICE USING THE SEVERE WEATHER HOT LINE.

MEYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rolette

When
July 13, 4:30 PM CST to 4:35 PM CST
Where
Rolette County, Dunseith
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
48.820, -100.050

Large tree were blown down onto power lines.

Thunderstorm Wind, Pierce

When
July 13, 5:21 PM CST to 5:33 PM CST
Where
Pierce County, Rugby
Measured
59 kt (68 mph) measured gust
Reported by
COOP Observer
Coordinates
48.370, -99.980

A report from the public in Rugby also included peak winds of around 70 mph during this time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47065, 47062.